View Full Version : School Trouble


collegegirlwadd
09-14-15, 01:14 AM
Hello, this is my first post. I've been struggling with ADHD all my life (inattentive) but it (unfortunately) ended up getting worse throughout the years rather than better. I went from one of the "smart kids" in middle school, the eighth grade president sort, to slipping badly in high school and then hitting rock bottom in college and being kicked out of school. Now, I'm attending community college and for the first time am seeking actual treatment (medical) for my ADHD rather than having kaiser send my middle school a pamphlet on how to deal with me or being okay with the fact that my high school refused to acknowledge my ADHD diagnosis (by a child psychiatrist) because apparently it wasn't "extensive enough."

Anyway, I find myself feeling like I'm becoming a different person, a dumber person. I can't read fluidly anymore. I can't aloud without stuttering over words I would've never had difficulty with. I'll mispell words when I'm typing or confuse them like the three different "there"s, since and sense, live and life (just did that within this post) and other things. I ALWAYS forget to put a question mark at the end of sentences now. I'll just absentmindedly put a period. I feel like I'm losing my mind or if I have early onset dementia or something. It's REALLY scaring me.

As of lately, I'm trying to do my math homework. Yet, concepts that I aced easily in high school (the second time around) I'm now forgetting, not understanding or comprehending AT ALL. It's like rocket science or some subject I've never studied before even though I'm taking a class OVER AGAIN that I failed the first time (my frosh year) and essentially is things that I learned (and did WELL in) in high school. I just want to quit and cry and don't quite know what to do.

My psychiatrist started me on Strattera. I'm barely seeing the effects. Than again, I'm trying really hard to remember taking it and sometimes I fail. I feel like a failure and that at this rate I will never accomplish anything.

My psychiatrist is open to trying adderall but only AFTER I can see a neurologist or ophthalmologist, who will clear me because I have a neurological condition (pseudotumor cerebri) where I have too much spinal fluid in my skull/cranium. Because of the heightened blood pressure effects of stimulants she's worried about that, which I understand. But, where I live it often takes forever to book an appointment with someone in specialized medicine.

Any advise? I'm worried because I already feel myself slipping in my classes and it's only the third week. The more and more I think about it, I just want to quit and cry but I know it's not an option. I can barely look at myself anymore I'm so disappointed at where I've come to and I'm so confused.

Sorry, for the length. btw, it's amazing how I've written all this in less than five minutes but when I need to write a six hundred word essay it take me hours to craft a paragraph. Ugh.

dvdnvwls
09-14-15, 01:52 AM
Welcome to the forum!

This kind of getting worse (the kind where you start making silly mistakes and being unable to do things you used to do) can be from stress and worry over things in your life (including school itself), with that stress leading to all sorts of other things like bad sleep, poor eating habits, and so on - or there's a small chance it could possibly be from some other condition you have but don't know about yet.

Since you're already booking doctors' appointments, for right now it's safe to assume it's stress/bad sleep/poor eating habits. Leave the other possibilities to the pros. :)

Plus the fact that the material in school does get harder as you go along, and many of us with ADHD do just fine in school, even outstandingly well - until we hit a certain level, and then BAM!... oh yeah, I really do have ADHD. :(

That "certain level" that we hit might be fourth grade, or it might be PhD - it depends on the person. All I'm saying is, it does happen sometimes.

So, for now, do everything you can to fix your food and your sleep and your stress. You'll make it somehow. Good luck in everything!

Eriiis
10-05-15, 05:37 PM
Wow same thing literally! plus a huuuge memory problem! I used to have super memory.. I failed a year (here we have if you fail in one class you retake all the classes lol).. It was such a shock to my family.. anyhew you're alone.. keep us updated :) and don't be so hard on yourself!
kind regards!

TangledWebs
10-05-15, 06:19 PM
Welcome!

You're under a ton of stress right now, and that alone could definitely affect your mental sharpness. You've been through a lot and I'm guessing all of these recent events have really taken a toll on you. Have you tried meditation?

TygerSan
10-06-15, 09:55 AM
Stress can definitely make things worse, as, ironically, can the wrong medication or the wrong dose of medication. Not only that, but of course the older you get the less supports you have and the more stuff you have to juggle. The more stuff you juggle, the more balls there are to drop.

That said, have you seen your neuro recently? Might be a good thing to check in and make sure your pressures are ok.

Pilgrim
10-06-15, 04:38 PM
I remember that feeling of beginning the process of dumbing down.... That's my slant on it.

I've never taken Stratera but sounds like it may be ineffective in your case. Only the stimulant med helped focus and concentration. I'm no doctor.

Really wished I had worked out my problem earlier and I wonder where I would have went academically.
I think it's still a huge task mentally to go to study whilst on meds but a necessary one....
I read anything that I find interesting because I want to learn it and I find my memory is excellent again and I'm able to pick things up relatively quickly.
Compare that to not being able to sit down and read anything for 5 minutes.

Corina86
10-07-15, 12:13 PM
I've been through the exact same thing, but it took me longer to get diagnosed. I'm able to take Concerta, since I don't have other health issues that might be aggravated.

I think it's very a good idea to see a neurologist and an ophthalmologist first. I know it sucks to be in your position, but health is far far more important than anything else. Btw, heightened blood pressure due to stimulants can be fixed with medication, but you still need to talk to the doctor before you take anything. Is there any chance your neurological condition might cause ADHD-like symptoms?